Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

July 21, 2016Richland County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 21, 2016, 2:02 PM EDT for Richland County, South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2016, 2:02 PM EDT (18:02 UTC)
Expired
Jul 21, 2016, 3:00 PM EDT
In force
58 min
Issued by
NWS Columbia, SC

County Richland County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1413 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

785 
WWUS82 KCAE 211802
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
202 PM EDT THU JUL 21 2016
 
SCZ022-027-028-031-211900-
LEXINGTON-RICHLAND-SUMTER-KERSHAW-
202 PM EDT THU JUL 21 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KERSHAW...CENTRAL
RICHLAND...NORTHEASTERN LEXINGTON AND NORTHWESTERN SUMTER COUNTIES...

AT 202 PM EDT...A STRONG THUNDERSTORM WAS OVER DENTSVILLE...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...WEST COLUMBIA...CAYCE...FOREST ACRES...DENTSVILLE...
WOODFIELDS...ST. ANDREWS...ARCADIA LAKES...FIVE POINTS...WOODFIELD...
FORT JACKSON AND BLYTHEWOOD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3409 8112 3421 8103 3423 8087 3407 8059
      3391 8101
TIME...MOT...LOC 1802Z 333DEG 11KT 3410 8096 
$$

LCV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 21, 8:20 AM EDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 21, 8:20 AM EDT, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
820 AM EDT THU JUL 21 2016

.SYNOPSIS...
Atlantic high pressure will build into the southeastern states
through the weekend. Scattered thunderstorms and above normal
temperatures will persist into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A large dome of high pressure will remain over the central and
southern states as an upper trough along the coast pushes
offshore. At the surface...high pressure will ridge into the
region from the western atlantic. We will be on the east side of
the upper ridge with weak short wave energy forecast to cross the
area today. The atmosphere will remain moist and moderately
unstable with precipitable water values ranging from 1.30 inches
over the Pee Dee region to around 2.00 inches across the CSRA.
Currently a few showers and thunderstorms continue across the
southern Midlands with a general weakening tread. Expect isolated
cells through the morning hours as outflow boundaries continue
intersecting and generating new cells. For this afternoon and
evening with deepest moisture in the southern portion of the
area...have kept the pops ranging from 30 percent south to around
20 percent north. Cannot rule out at least isolated severe storms
given steep low level lapse rates...forecast inverted V
sounding... coupled with moderate instability. Weak upper level
divergence is forecast across the southern part of the forecast
area. Afternoon highs should range through the 90s with lows
tonight in the low to mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The massive upper ridge is forecast to hold over the central and
southern states with Bermuda high ridging into the southeastern
states. Models indicate a lee side trough over the Carolinas.
Precipitable water values across the area on Friday are forecast
to drop below 1.5 inches, which is normal for late July. This in
addition to subsidence from the ridge should limit convective
activity so have maintained only slight chance pops. Still expect
above normal temperatures with highs in the mid to upper 90s and
lows in the 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The main forecasting concern in the long term is the heat over the
weekend. An upper ridge over the center of the country will build
eastward while a lee trough sits over the area at the surface.
This pattern will promote temperatures in/near the triple digits
Saturday and Sunday. Peak heat indices are generally expected to
be around 105 to 109 on Saturday and Sunday. A heat advisory may
be needed as we head into the weekend. Moisture will increase
Saturday and Sunday with precipitable water values returning to
near 1.9 inches. Strong heating combined with convergence into the
trough and moderate instability will promote diurnal convection,
although the upper ridge may cap convection. The upper ridge will
begin to weaken early next week which should lead to increased
thunderstorm chances and slightly cooler temperatures.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
VFR conditions through the TAF period...with low potential for
thunderstorms at taf sites.

Weak surface boundary remains across the area with a few showers
and thunderstorms currently located between all the terminals.
With moderate instability across the area today and the remains of
the surface boundary slowly pushing southward expect some
afternoon thunderstorms to develop. Best chance will be
OGB/AGS/DNL and have included VCTS from 20z through 21/00z. Fog
potential tonight will again depend on afternoon rainfall and
convective debris so will continue to monitor.

EXTENDED AVIATION OUTLOOK...Restrictions possible in
afternoon and evening convection and Thursday...with lower
chances Friday through Sunday. Potential for early morning
fog/stratus...mainly AGS/OGB.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 21, 4:37 AM EDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
437 AM EDT THU JUL 21 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
437 AM EDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 21, 8:58 AM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
858 AM EDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     7 SE PATRICK            34.52N 79.95W
07/20/2016                   CHESTERFIELD       SC   UTILITY COMPANY

            UTILITY REPORTED SEVERAL OUTAGES DUE TO
            TREES DOWN ON POWER LINES BETWEEN PATRICK
            AND SOCIETY HILL. .

&&

LCV
Local storm report, Jul 21, 10:08 AM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1008 AM EDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND DMG     10 E MCCORMICK          33.94N 82.13W
07/20/2016                   MCCORMICK          SC   DEPT OF HIGHWAYS

            REPORTED SEVERAL TREES AND LIMBS DOWN ON
            UPPER MILL ROAD NEAR HWY. 67. .

&&

LCV
Local storm report, Jul 21, 10:10 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1010 AM EDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND DMG     8 NE PLUM BRANCH        33.91N 82.15W
07/20/2016                   EDGEFIELD          SC   UTILITY COMPANY

            REPORTED APPROXIMATELY 100 OUTAGES DUE TO
            TREES AND LIMBS DOWN ON POWER LINES IN THE
            AREA OF GILCHRIST ROAD...GASTON ROAD AND
            MOLEAN LANE.

&&

LCV
Special weather statement, Jul 21, 1:09 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
109 PM EDT THU JUL 21 2016

SCZ028-031-036>038-211800-
CLARENDON-RICHLAND-CALHOUN-SUMTER-ORANGEBURG-
109 PM EDT THU JUL 21 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGEBURG...
SOUTHEASTERN CALHOUN...SOUTHEASTERN RICHLAND...WEST CENTRAL CLARENDON
AND SOUTHWESTERN SUMTER COUNTIES...

AT 108 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTH OF
ELLOREE... OR 18 MILES NORTHEAST OF BROOKDALE...MOVING SOUTHEAST AT
5 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMMERTON...PINEWOOD AND CAMERON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR LAKE MARION...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3375 8075 3384 8050 3363 8030 3350 8070
TIME...MOT...LOC 1708Z 336DEG 6KT 3369 8058

LCV
Special weather statement, Jul 21, 2:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
202 PM EDT THU JUL 21 2016

SCZ022-027-028-031-211900-
LEXINGTON-RICHLAND-SUMTER-KERSHAW-
202 PM EDT THU JUL 21 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KERSHAW...CENTRAL
RICHLAND...NORTHEASTERN LEXINGTON AND NORTHWESTERN SUMTER COUNTIES...

AT 202 PM EDT...A STRONG THUNDERSTORM WAS OVER DENTSVILLE...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...WEST COLUMBIA...CAYCE...FOREST ACRES...DENTSVILLE...
WOODFIELDS...ST. ANDREWS...ARCADIA LAKES...FIVE POINTS...WOODFIELD...
FORT JACKSON AND BLYTHEWOOD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3409 8112 3421 8103 3423 8087 3407 8059
      3391 8101
TIME...MOT...LOC 1802Z 333DEG 11KT 3410 8096

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:54 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick33 min
Jul 21, 1:34 AM EDTSpecial Weather StatementCAENewberry56 min
Jul 21, 6:36 AM EDTSpecial Weather StatementCAESaluda54 min
Jul 21, 7:43 AM EDTSpecial Weather StatementCAEAiken62 min
Jul 21, 1:09 PM EDTSpecial Weather StatementCAECalhoun51 min
Jul 21, 1:26 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Richland, Sumter64 min
Jul 21, 1:52 PM EDTAreal Flood AdvisoryCAESumter113 min
Jul 21, 2:17 PM EDTSpecial Weather StatementCAEMcCormick43 min
Jul 21, 3:35 PM EDTSpecial Weather StatementCAERichland55 min
Jul 21, 3:40 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland26 min
Jul 21, 4:35 PM EDTSpecial Weather StatementCAEClarendon55 min
Jul 21, 4:43 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg20 min
Jul 21, 4:54 PM EDTSevere Thunderstorm WarningCAEOrangeburg35 min
Jul 21, 5:39 PM EDTSpecial Weather StatementCAEEdgefield66 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.